Newsroom > DHHS News Release

For Immediate Release
May 22, 2015

Contact: Sara S. Nicholson, Chief Operating Officer, Nebraska Federation of Families for Children’s Mental Health, Phone: 877- 239-8880 (toll-free) or 308-672-1528 (cell)

Pony Express Motorcycle Riders to Raise Awareness
of Children’s Mental Health

May is Children’s Mental Health Month

Lincoln—Expect to see a lot of motorcycle riders May 28-30 as they raise awareness for children’s mental health and its importance in their healthy development.

Volunteer motorcyclists from across the state will once again be joining together for their annual Pony Express ride in honor of Children’s Mental Health Awareness Month.
 
In a ride that spans almost 900 miles, these motorcyclists will reenact the mail-delivery service of the Pony Express to raise awareness for children’s mental health.
 
The motorcyclists will pick up letters about children’s mental health written by youth, their families and other children’s mental health supporters from across the state so they can hand-deliver them to government officials at the State Capitol in Lincoln.

The volunteer motorcyclists, who are primarily members of the Fraternal Order of Eagles who are called Eagle Riders, will kick off their ride in Scottsbluff and Gering on Thursday, May 28.

From there, the riders will travel to Sidney, Ogallala, North Platte, Lexington, Kearney, Grand Island, York, Columbus, Norfolk, Blair and Omaha, collecting letters along the way.

The motorcycle riders will finish their ride at the State Capitol Building in Lincoln at about 1 p.m. Saturday, May 30 when they will deliver the letters to government officials including DHHS CEO, Courtney Phillips, and acting director of DHHS’ Division of Behavioral Health, Sheri Dawson.

The theme of this year’s ride is “Coming Together is Fundamental.” It was chosen to emphasize the importance of families, behavioral health organizations and policy makers working together for the best interests of children’s mental health.

“The Pony Express ride is a good reminder of the importance of children’s behavioral health services,” said Phillips. “To ensure Nebraskan children have the behavioral health supports they need when they need it, we must work together on various levels. With treatment, we can help them toward recovery and give them a better shot at healthier futures.”

DHHS provides several resources for families with behavioral health needs including the Nebraska Family Helpline, a free, confidential resource for parents with questions or concerns about their child’s behavior. Trained counselors are available to deal with issues from bullying, drugs and thoughts of suicide, to sharing and obedience issues. The Helpline is funded by DHHS and operated by Boys Town. The Helpline phone number is 1-888-866-8660.

Another resource for parents of children with behavioral health needs, is the Network of Care website which connects people to information about behavioral health services in their area and across the state. The Network of Care is at: www.dhhs.ne.gov/networkofcare.

For more information about behavioral services offered through DHHS’ Division of Behavioral Health and its community partners, visit www.dhhs.ne.gov/BH.

For more information about the Pony Express ride, the Nebraska Federation of Families for Children’s Mental Health, at https://nefamilies4kids.org.

-30-

 

The ride’s itinerary is below:

Children’s Mental Health Week
Pony Express Ride Across Nebraska
8th Annual Wild Ride
May 28-30, 2015

Kickoff Sparks Festival, Wednesday, May 27, 6 p.m. MST 
Riverside Discovery Center, 1600 S. Beltline Highway West, Scottsbluff

Day One, Thursday, May 28

Leave: Scottsbluff Eagles/Gering Eagles, 3765 10th Street at 7:30 a.m. MST. Head toward Sidney via Kimball. Travel 10th Street to Highway 71 South/30 East for 82 miles. (Estimated time: 1 hour 40 minutes.)

Arrive: Cabala’s/Sidney Visitors Center at 9 a.m. MST. Letter pickup.
 
Leave: Sidney Sapp Bros at 9:40 a.m. MST. Head toward Ogallala’s Western Gas convenience store at 306 East 1st St. Travel U.S. Highway 385/30 for 89 miles. (Estimated time: 90 minutes.)

Arrive: Ogallala at 11:10 a.m. MST.

Leave: Ogallala at 11:25 a.m. MST. Head toward North Platte #2839, 620 N. Chestnut. Travel U.S. Highway 26/30 for 55 miles. (Estimated time: 1 hour 5 minutes.)

Arrive: North Platte at 1:30 p.m. CST. Letter pickup, regroup and lunch stop. The family organization, Speak Out, will meet us there.

Leave: North Platte #2839 at 2:25 p.m. CST. Head toward the Dawson County Courthouse, 700 N. Washington St., Lexington. Travel U.S. Highway 30 for 65 miles. (Estimated time: 1 hour 15 minutes.)

Arrive: Dawson County Court House at 3:40 p.m. CST. Letter pickup.

Leave: Dawson County Court House at 4:05 p.m. CST. Head toward Harmon Park Activity Center in Kearney at 3100 5th Avenue. Travel U.S. Highway 30, North on 5th Avenue for 48 miles.

Arrive: At the Families CARE Sparks Festival at the Harmon Park Activity Center at 5 p.m. CST.

Leave: Harmon Park Activities Center at 5:45 p.m. CST. Head toward the Kearney Eagles club at 17 W. 24th Street.

Arrive: Kearney Eagles #2722 at 6:05 p.m. CST. Dinner and letter pickup.
 
Day Two, Friday, May 29

Leave: Kearney #2722 at 8 a.m. CST. Head toward Harley Davidson, 2719 South Locust, Grand Island. Travel U.S. Highway 30 for 45 miles. (Estimated time: 55 minutes.)

Arrive: Grand Island at 8:55 a.m. CST. Letter pickup.

Leave: Grand Island at 9:30 a.m. CST. Head toward the Boys Town Shelter, 3230 West Wildwood Drive. Travel South Locust and Wildwood Dr.
 
Arrive: Boys Town Shelter at 9:40 a.m. CST.
 
Leave: Boys Town Shelter at 10 a.m. CST. Head toward York #3990, 610 Lincoln Ave. Travel Wildwood Dr. So Locust U S Hwy 34/81 for 52 miles. (Estimated time: 65 minutes.)
 
Arrive: York #3990 at 11:05 a.m. CST. Letter pickup and lunch.
 
Leave: York #3990 at 11:50 a.m. and travel to Epworth Village in York 2119 Division Ave, York. Letter pickup.
 
Arrive: Epworth Village 12:05 p.m. CST.
 
Leave: Epworth Village at 12:40 p.m. CST. Head toward Columbus Eagles #1834 at 3205 12th Street. Travel US Highway 69 for 55 miles. (Estimated time 65 min)
Arrive: Columbus #1834 at 1:45 p.m. Letter pickup.
Leave: Columbus #1834 at 2:50 p.m. CST. Head to Ta Ha Zouka Park at 2201 South 13th Street. Travel U.S. Highway 30/81, Monroe Ave, 1st Street and turn left on Pasewalk for 54 miles. (Estimated time 1 hour 15 minutes.)
 
Arrive: Arrive at Parent to Parent Awareness Picnic at Ta Ha Zouka Park at 4:05 p.m. CST.
 
Leave: Ta Ha Zouka Park at 4:45 p.m. CST. Head toward Fremont Country Inn & Suites at 1649 E 23 Street in Fremont. Travel US. Highway 275and 77 for 90 miles. (Estimated time: 1 hour 35 minutes.)
 
Day Three, Saturday, May 30th
 
Leave: Fremont at 9 a.m. CST. Head toward Boys Town, West Dodge Rd. Travel U.S. Highway 30, Highway 31 and West Dodge Road for 28 miles. (Estimated time: 40 minutes.)

Arrive: Boys Town at 9:40 a.m. CST. Nebraska Family Support Network will meet us there. Letter pickup.
 
Leave: Boys Town. Heads toward Lincoln.
 
Arrive:  Arrive Lincoln #147 at 11:55a.m. Lunch and letter pickup.
 
Arrive: State Capitol around 1:30 p.m. CST. For the Mental Health Express Rally.

Leave: State Capitol at 2 p.m. CST

Celebrations will be held at various Lincoln locations throughout the afternoon and evening.

Flyers with more information will be available at the Mental Health Express Rally at the Capitol.